Medication administration error at long-term facility the cause of elderly woman's death.

An elderly woman living in a long-term care facility passes away; autopsy reveals the cause of death to be an overdose of morphine. Indemnity Settlement Payment: In excess of $390,000.

Following a recent hospitalization for complications of metastatic ovarian cancer, an elderly female with a long history of bipolar disorder was discharged to a long-term care aging service facility due to her family’s inability to care for her at home. Throughout her stay, her family made several complaints to administration regarding the care the resident was receiving and requested the resident be transferred to another facility on numerous occasions.

The LPN, an agency nurse, on duty the evening of the incident had worked at the facility on several occasions and was aware of the facility’s policies and procedures on medication administration. During the scheduled evening medication administration round, the nurse was in the resident’s room when she became distracted by a resident from another room requesting assistance.

When the nurse returned to the room, she gave the resident her nightly medications. The resident questioned the number of pills the nurse was giving her and stated that she had never taken “purple pills” before. The nurse assured the resident the medication was correct and continued with the medication administration.

An hour later, a certified nursing assistant notified the nurse that one of her residents was unresponsive. The LPN responded to the resident’s room and found her with a thready pulse and shallow respirations. The facility called 911, and when the paramedics arrived they administered Narcan® intravenously, which instantly
revived the resident.

On the way to the hospital, the resident told the paramedics that the nurse gave her four “purple pills” earlier that evening; and after she took them, she immediately fell asleep. On admission into the hospital, the patient became responsive when receiving Narcan®, but as soon as the medication wore off, the resident would suffer from shallow respirations and would be unresponsive. 

By day two of the hospitalization, the resident appeared to be less responsive, but was able to respond to the voices of her family members. On day three, she was unresponsive to painful stimuli, was found without a pulse or heart rate, and pronounced dead. An autopsy was performed and indicated that the primary cause of death was an overdose of morphine. 

 

Risk Management Comments

When the resident was transferred to the hospital, an investigation at the aging service facility revealed that the nurse committed a medication administration error. The morphine given was prescribed for another resident. Because the nurse became distracted in the middle of the medication administration process, the morphine had been entered into the correct resident’s medication record but given to the incorrect resident.

There was no record of the resident receiving morphine, although the resident’s reaction to Narcan®, as well as the results of the urine and blood analysis completed at the hospital where the resident was transferred, left little doubt to the administration error.

 

Risk Management Recommendations for Nurses

  • Comply with organizational policies and procedure related to clinical practices and medication administration.
  • Eliminate the source of distractions and interruptions as much as possible when administering medication.
  • Listen to patient’s/resident’s concerns regarding medical treatment/care. If a patient/resident questions the need for a medication or treatment, listen to their concerns and verify the order in the health record and/or with the ordering practitioner.
  • Document findings contemporaneously in the health record. Try not to make late entries unless it is appropriately labeled and is necessary for a safe continued patient care.
  • Report any adverse outcomes or incidents to the organization’s risk manager as soon as you become aware of the event.

NSO Learning Center

More insights from some of the best minds in nursing.



Alleged failure to properly assess and monitor the impaired, restrained patient

The patient was intoxicated and aggressive when brought to the ED, and had to be restrained. Shortly after an assessment check, the patient attempted to burn off his restraints with a cigarette lighter. He suffered severe burns over 25 percent of his body, resulting in permanent disability.

Certified Registered Nurse Anesthetist - Improper Technique When Performing a Peribulbar and/or Retrobulbar Block

Medical malpractice claims may be asserted against any healthcare practitioner involved in the care of a patient, including certified registered nurse anesthetist (CRNA). This case study involves a CRNA working in an ambulatory surgery center.

Failure maintain appropriate professional education

This case study involves a registered nurse working in an operating room setting, who treated a 70-year-old male who presented for a cystoscopy and transurethral resection of the prostate procedure due to urinary retention and benign prostate hyperplasia.

Failure to adequately conduct the anesthetic of a patient during a surgical procedure

Medical malpractice claims may be asserted against any healthcare practitioner involved in the care of the patient, including certified registered nurse anesthetist (CRNA). This case study involves a CRNA working in an outpatient endoscopy center.